Heavy Snow, Northern Litchfield
- When
- March 2, 2:00 AM EST to 4:30 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
A strengthening low pressure system tracked northeast from the southeast coast on Sunday morning, March 1st, to just southeast of Long Island by Monday morning March 2nd. The low then headed northeast into the Canadian maritimes by Tuesday March 3rd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strengthening low pressure system tracked northeast from the southeast coast on Sunday morning, March 1st, to just southeast of Long Island by Monday morning March 2nd. The low then headed northeast into the Canadian maritimes by Tuesday March 3rd.
This storm system spread a swath of heavy snow across Litchfield County in northwest Connecticut, beginning early Monday morning, and ending by late Monday afternoon.
Total snowfall accumulations ranged from 6 to 12 inches across Litchfield County. This heavy snowfall resulted in either closures, or delayed openings of numerous schools and businesses Monday morning, and also created treacherous travel conditions for the Monday morning commute.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 2, 12:49 AM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1249 AM EST MON MAR 2 2009
.SYNOPSIS...
AN AREA OF LOW PRESSURE OFF THE NORTH CAROLINA COAST THIS
EVENING...WILL DEEPEN AS IT HEADS NORTHEASTWARD LATER TONIGHT AND
MONDAY. THE LOW IS EXPECTED TO REACH CAPE COD BY EARLY MONDAY
AFTERNOON...THEN CONTINUE NORTHEAST JUST OFF THE MAINE COAST MONDAY
AFTERNOON AND EVENING. THIS STORM WILL BRING A WIDESPREAD SNOWFALL
TO THE REGION...WITH SIGNIFICANT SNOWFALL FOR SOUTHEASTERN NEW YORK
AND MOST OF NEW ENGLAND. ON TUESDAY...AN ARCTIC HIGH PRESSURE SYSTEM
WILL COVER THE EASTERN HALF OF THE NATION...AND WILL SLOWLY DRIFT
EAST DURING THE REST OF THE WEEK...RESULTING IN COLD TEMPERATURES
MORE TYPICAL OF JANUARY.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 915 PM...SURFACE LOW PRESSURE CENTER ANALYZED JUST OFF THE
NORTH CAROLINA COAST NEAR HATTERAS...WITH PRESSURE FALLS NOTED
NORTHEAST OF THE LOW. THE SURFACE WAVE AND ASSOC ISENTROPIC LIFT
STARTING TO OUTRUN THE CUT-OFF UPPER LOW CENTERED OVER SOUTH
CAROLINA...RESULTING IN TWO DISTINCT AREAS OF PRECIP. FROM RADAR
IMAGERY...FIRST AREA OF PRECIP ASSOC WITH THE SURFACE
WAVE/ISENTROPIC LIFT ALIGNED FROM SW TO NE EXTENDING FROM NORTHEAST
VIRGINIA THROUGH THE DELMARVA...NEW JERSEY...SOUTHERN CONNECTICUT
AND INTO EXTREME SOUTHEAST NY. THIS AREA OF PRECIP IS WHAT WILL
INITIALLY AFFECT OUR REGION WITH SNOW DEVELOPING BEFORE MIDNIGHT
ACROSS SOUTHEAST ZONES AND SPREADING NORTHWARD OVERNIGHT. WITH HIGH
PRESSURE AND VERY COLD/DRY AIR ACROSS UPSTATE NY/NORTHERN PA...A
SHARP GRADIENT IN THE PRECIP SHIELD WILL LIKELY DEVELOP.
MADE SOME MINOR ADJUSTMENTS TO TIMING...BUT OVERALL THINKING REMAINS
SIMILAR. QUITE A DRY LAYER EVIDENT IN THE LOWEST 10 KFT ON THE 00Z
ALB SOUNDING...WHICH WILL TAKE SEVERAL HOURS TO SATURATE BEFORE SNOW
CAN REACH THE GROUND. THINKING ABOUT 2 TO 4 AM FOR SNOW TO DEVELOP
IN THE CAPITAL REGION.
NO CHANGES TO CURRENT HEADLINES FOR THE TIME BEING. SOME OF THE
FORECAST MODELS /ESPECIALLY THE NAM/ HAVE BEEN WAVERING SOMEWHAT
WITH AXIS OF HEAVIEST QPF. HOWEVER...THE GFS/ECMWF STILL IN GOOD
AGREEMENT WITH THE SWATH OF GREATEST QPF AND RESULTING WARNING LEVEL
SNOW ACCUMULATIONS ACROSS SOUTHERN VERMONT...BERKSHIRES...LITCHFIELD
HILLS AND DUTCHESS COUNTY. SNOWFALL RATES COULD BE ALSO BE ENHANCED
BY SLOPING FRONTOGENESIS LEADING TO SOME BANDING...ESPECIALLY WHERE
AXIS OF HEAVIEST PRECIP DEVELOPS. SO MAINLY 6-12 INCHES ACROSS MUCH
OF THE WARNING AREA...SLIGHTLY LESS ACROSS SOUTHERN VERMONT...BUT
MORE ACROSS SOUTHERN LITCHFIELD.
FARTHER NORTH AND WEST...SOME SNOW WILL RESULT FROM THE ISENTROPIC
LIFT THROUGH EARLY MON MORNING...HOWEVER ADDITIONAL SNOW WILL FALL
ASSOC WITH THE UPPER LOW/DEFORMATION AREA DURING THE LATE MORNING
INTO THE AFTERNOON. THIS IS WHEN SNOWFALL-LIQUID RATIOS WILL
INCREASE FROM AROUND 13:1 OR 15: TO POSSIBLY AS MUCH AS 20:1. SO
WILL CONTINUE TO MENTION A WIDE RANGE OF 3 TO 8 INCHES ACROSS THE
WINTER WEATHER ADVISORY AREA...SINCE SNOW RATIOS WILL BE INCREASING
DESPITE QPF OF 0.25-0.40.
MUCH OF PREVIOUS DISCUSSION FOLLOWS...
RADAR TRENDS INDICATE THAT LATEST MODEL FORECAST OF SOMEWHAT LOWER
PCPN AMOUNTS LOOK GOOD WITH THE WARM CONVEYOR PART OF THIS STORM NOT
EXTENDING AS FAR WEST AS MIGHT HAVE BEEN EXPECTED. THE HEAVIEST SNOW
WILL ACCOMPANY THE WARM CONVEYOR PART OF THE STORM...WITH A QUICK 4
TO 10 INCHES OF SNOW FALLING THROUGH AROUND SUNRISE OVER THE WINTER
STORM WARNING AREA OF WESTERN NEW ENGLAND AND DUTCHESS COUNTY IN NEW
YORK...BUT AREAS TO THE NORTHWEST OF ALBANY WILL GET LITTLE IF ANY
SNOW FROM THIS INITIAL PHASE OF THE STORM. AS THE UPPER LOW LIFTS
NORTHWARD ON MONDAY...THE ENTIRE FORECAST AREA WILL GET A GENERAL
SNOWFALL OF 2 TO 4 INCHES FROM THAT PART OF THE STORM.
AS A RESULT...THE MOHAWK VALLEY AND ADIRONDACK PART OF THE FORECAST
AREA WILL REMAIN BELOW ADVISORY LEVEL SNOW AND NO HEADLINES HAVE
BEEN ISSUED. THE WINTER STORM WARNING AREA REMAINS UNCHANGED BUT
HAVE REDUCED THE SNOW TOTALS TO BETWEEN 5 AND 14 INCHES WITH THE
LIGHTEST AMOUNTS ACROSS SOUTHERN VERMONT. FOR ALL AREAS IN BETWEEN...
HAVE ISSUED A WINTER WEATHER ADVISORY.
LOWS TONIGHT WILL BE IN THE SINGLE NUMBERS TO AROUND 20...WITH TEMPS
NOT RISING MUCH ON MONDAY WITH HIGHS IN THE TEENS AND LOWER 20S.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
AN UNSEASONABLY COLD AIR MASS WILL POUR INTO THE REGION BEHIND THIS
STORM WITH BLUSTERY AND VERY COLD WEATHER THROUGH THE PERIOD. LOWS
BOTH MONDAY AND TUESDAY NIGHTS WILL BE 10 BELOW ZERO TO 10 ABOVE...
WITH THE HIGHS TUESDAY IN THE TEENS TO LOWER 20S.
EXCEPT FOR LINGERING SCATTERED SNOW SHOWERS MONDAY NIGHT...EXPECT
MAINLY DRY WEATHER DURING THE SHORT TERM PERIOD.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
WENT WITH HPC GUIDANCE. HIGH PRESSURE AND ABUNDANT SUNSHINE KICK
OFF THE PERIOD. ONLY SOME LAKE EFFECT CLOUDINESS WILL AFFECT MAINLY
THE WESTERN ADIRONDACKS AND CATSKILLS. WINDS WILL BECOME LIGHT
WEDNESDAY NIGHT...ALLOWING FOR TEMPERATURES TO FALL BACK INTO THE
SINGLE DIGITS AND TEENS AREA-WIDE.
WINDS TURN MORE SOUTHERLY ON THURSDAY OUT AHEAD OF THE NEXT
SYSTEM...WHICH WILL ESSENTIALLY BE A COUPLE OF LOW PRESSURE WAVES IN
SUCCESSION ALONG A FRONTAL BOUNDARY. AHEAD OF EACH WAVE...THE FRONT
WILL STRUGGLE TO MOVE FAR ENOUGH NORTH TO HAVE A SIGNIFICANT IMPACT
IN KEEPING NIGHTTIME SURFACE TEMPERATURES FROM DROPPING BACK.
THUS...WE ARE LOOKING AT A MORE OR LESS DIURNAL VARIATION IN
PRECIPITATION TYPES DURING THIS 2- TO 3-DAY PERIOD. CHANCE POPS
ARRIVE THURSDAY NIGHT...AND WE START OFF WITH PURE SNOW. GFS
QUICKLY BRINGS IN SIGNIFICANTLY WARMER 850 MB TEMPS ON FRIDAY...BUT
IS MORE SLUGGISH AT 925 MB. WITH TEMPS WARMING AS THE LOW CLOSES
IN...A TRANSITION TO AN ARRAY OF WINTRY MIXES TAKES SHAPE...WITH
THE HIGHER ELEVATIONS LIKELY REMAINING ALL SNOW. BY 00Z FRI/SAT...
925 MB QUICKLY WARMS ABOVE FREEZING...BUT BY 06Z...THE COLD FRONT IS
SWEEPING THROUGH THE FA...AND SO WE TRANSIT BACK TO SNOW. GFS QPFS
WITH THE FIRST WAVE ARE RATHER LIGHT...ABOUT 0.25 TO 0.50 INCH FOR
OUR AREA...THE BULLSEYE OF AN INCH OR MORE MOVING ACROSS SOUTHERN
QUEBEC.
OUR NEXT BRUSH WILL BE MORE SIGNIFICANT...WITH INDICATIONS OF THE
PRIMARY FOCUS BEING IN THE ADIRONDACKS...WHERE THE GFS GIVES AN INCH
OR MORE QPF. THE PRECIP WILL BE MORE SNOW AND SLEET THERE DUE TO
THE LIMITED WARM ADVECTION ALOFT...WHEREAS...ELSEWHERE...FREEZING
RAIN LOOKS LIKE THE MAIN CONCERN FOR SATURDAY NIGHT AND SUNDAY
MORNING AS WE STRUGGLE WITH WARM ADVECTION OVER OUR ROUGH TERRAIN...
AIDED IN PART BY EVAPORATIVE COOLING. SOME SOUTHERN AREAS WILL
LIKELY CHANGE TO RAIN BY THE AFTERNOON AS THE WARM FRONT ADVANCES
TOWARD...AND POSSIBLY GETS INTO...THE REGION...BUT THE COLD FRONT IS
EXPECTED TO SLIDE ACROSS SUNDAY EVENING...CHANGING IT ALL OVER TO
SNOW SHOWERS. THIS WAVE UPON WAVE PATTERN LOOKS LIKE IT WILL
CONTINUE INTO THE WEEK THAT FOLLOWS.
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A STRENGTHENING AREA OF LOW PRESSURE WILL REACH CAPE COD BY EARLY
THIS AFTERNOON...THEN CONTINUE NORTHEAST JUST OFF THE MAINE
COAST MONDAY AFTERNOON AND EVENING. VFR CONDITIONS WILL PREVAIL
THROUGH THE EARLY MORNING HOURS AT GFL AND ALB WITH DRY AIR IN
LOW LEVELS OF THE ATMOSPHERE AND NORTHERLY WINDS CONTINUING.
AS OF NOW...SNOW IS FALLING AT POU...AND LIFR VISIBILITIES AND
CEILINGS WILL CONTINUE THROUGH ABOUT 11Z...THEN A DRY SLOT WITH
LIGHTER SNOWFALL WILL AFFECT POU THROUGH ABOUT 15Z...WHEN THE
NEXT HEAVY BATCH OF SNOW ASSOCIATED WITH THE UPPER LOW AFFECTS
POU...THROUGH ABOUT 20Z. THE NORTHWEST EDGE OF THE AREA OF SNOW
WILL FLIRT WITH ALB BY 11Z...BUT IT WILL BE CLOSE. BASED ON THE
CONTINUED DRY LOW LEVEL AIR ADVECTING INTO THE REGION...HOLDING
OFF SNOW UNTIL AFTER 12Z IN ALB AND GFL...AND ACKNOWLEDGING SOME
IFR VISIBILITIES AND CEILINGS FROM ABOUT 12Z-13Z THROUGH ABOUT 22Z
WITH THE SNOW FROM THE UPPER LOW...BUT AGAIN...THE NORTHWEST EDGE
OF THE PRECIPITATION COULD WAVER 20-40 MILES ONE WAY OR ANOTHER
WHICH WOULD BE THE DIFFERENCE BETWEEN IFR IN SNOW AND VERY LITTLE
IF ANYTHING. WILL HAVE A CLEARER PICTURE FOR THE NEXT SET OF 12Z
TAFS. SNOW EXITS THE REGION AFTER 22Z...BUT SOME SCATTERED SNOW
SHOWERS COULD CONTINUE IN THE VICINITY INTO THE EVENING.
VISIBILITIES AND CEILINGS SHOULD JUST NUDGE INTO VFR DURING THE
EVENING. NORTHERLY WINDS WILL INCREASE THROUGH THE EARLY MORNING
HOURS TO 15 TO 20 KNOTS AND BECOME GUSTY CAUSING BLOWING AND
DRIFTING OF THE SNOW...WHICH COULD FURTHER REDUCE THE VISIBILITY.
WINDS WILL SHIFT TO THE NORTHWEST AND REMAINING GUSTY THIS
AFTERNOON AND EVENING.
OUTLOOK...
MON NIGHT...MVFR/VFR...CHC -SHSN.
TUE-THU...VFR...NO SIG WX.
THU NIGHT-FRI...VFR-MVFR. CHC -RA/-SN.
&&
.HYDROLOGY...
ANY ICE FLOWS ON STREAMS AND RIVERS IN THE REGION ARE EXPECTED TO
FREEZE IN PLACE DURING THE NEXT SEVERAL DAYS. TEMPERATURES WILL BE
WELL BELOW NORMAL UNTIL LATE IN THE WEEK WHICH WILL ALLOW REMAINING
ICE ON THE STREAMS AND RIVERS TO THICKEN AND IN SOME AREAS WHERE THE
ICE HAS BEEN FLUSHED OUT...FRAZIL ICE WILL START TO REFORM.
ANY PRECIPITATION THROUGH THE MID WEEK PERIOD WILL BE IN THE FORM OF
SNOW. SEE THE SHORT TERM FORECAST ABOVE FOR A DISCUSSION OF THE
STORM WHICH IS EXPECTED TO IMPACT THE REGION FROM SUNDAY EVENING
THROUGH MONDAY.
FOR DETAILS ON PAST REPORTED ICE JAM LOCATIONS PLEASE SEE OUR ICE
JAM REFERENCE ONLINE AT WWW.WEATHER.GOV/ALBANY.
FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR CTZ001-
013.
NY...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
NYZ041-043-047>054-058>061-063-064-083-084.
WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR NYZ065-
066.
MA...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR MAZ001-
025.
VT...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
VTZ013>015.
&&
AVIATION...NASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 438 PM EST SUN MAR 1 2009 CTZ001-013-MAZ001-025-NYZ065-066-VTZ013>015-021200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 438 PM EST SUN MAR 1 2009 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...DUTCHESS COUNTY IN EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL ACCUMULATIONS OF TWO INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE. NYZ041-043-047>054-058>061-063-064-083-084-021200- NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- SOUTHEAST WARREN-SOUTHERN WASHINGTON- 438 PM EST SUN MAR 1 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SARATOGA...WASHINGTON... SOUTHEAST WARREN...SCHOHARIE...SCHENECTADY...ALBANY...RENNSELAER... GREENE...COLUMBIA AND ULSTER COUNTIES OF EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL ACCUMULATIONS OF TWO INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE. NYZ032-033-038>040-042-082-021200- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN WARREN-NORTHERN FULTON- 438 PM EST SUN MAR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND WESTERN MOHAWK VALLEY...AND THE SOUTHERN AND WESTERN ADIRONDACKS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159099, 159100.